Alert archive / Texas / Tornado Warnings in 2022

Tornado Warning 9, NWS Amarillo, TX

December 12, 2022Ochiltree County, Texas; Beaver County, Oklahoma

NWS Amarillo, TX issued this tornado warning at Dec 12, 2022, 8:46 PM CST for Ochiltree County, Texas; Beaver County, Oklahoma. It was in force for 44 min. 1 report came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Dec 12, 2022, 8:46 PM CST (02:46 UTC)
Expired
Dec 12, 2022, 9:30 PM CST
In force
44 min
Issued by
NWS Amarillo, TX
Area
Storm-based polygon
Tornado
Radar indicated
Hail
0.75 in

Counties Beaver County, OK, Ochiltree County, TX

The radar

The Amarillo radar (KAMA), 160 km from the middle of the area, began a volume at 02:49 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Dec 12, 9:16 PM CSTHAIL 2.53 Wsw Balko, OKESTIMATED PING PONG BALL TO TENNIS BALL SIZE HAIL WHILE VIEWING THROUGH A WINDOW WHILE SHELTERED IN PLACE.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this tornado warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Dec 12, 8:25 PM CSTTornado WatchSPC4 hr

The nearest sounding before it

Amarillo Airport, TX (KAMA), launched 00:00Z, 2.8 hours before the alert went out and 160 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Amarillo Airport, TX at 00:00Z on 2022-12-13Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 198 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Amarillo Airport, TX at 00:00Z on 2022-12-13The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 224 square meters per square second.1939587897117136156Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
198 J/kg
Mixed-layer CIN
-16 J/kg
Mixed-layer LCL
1656 m above ground
0-6 km bulk shear
86 kt
0-1 km storm-relative helicity
224 m²/s²
0-3 km storm-relative helicity
219 m²/s²
Significant tornado parameter
0.1
Supercell composite
1.4

Open this sounding in Storm Lab

The text

As transmitted.

381 
WFUS54 KAMA 130246
TORAMA
OKC007-TXC357-130330-
/O.NEW.KAMA.TO.W.0009.221213T0246Z-221213T0330Z/

BULLETIN - EAS ACTIVATION REQUESTED
Tornado Warning
National Weather Service Amarillo TX
846 PM CST Mon Dec 12 2022

The National Weather Service in Amarillo has issued a

* Tornado Warning for...
  Southwestern Beaver County in the Panhandle of Oklahoma...
  Northwestern Ochiltree County in the Panhandle of Texas...

* Until 930 PM CST.
    
* At 846 PM CST, a severe thunderstorm capable of producing a tornado
  was located 6 miles north of Farnsworth, or 9 miles west of
  Perryton, moving northeast at 40 mph.

  HAZARD...Tornado.

  SOURCE...Radar indicated rotation.

  IMPACT...Flying debris will be dangerous to those caught without 
           shelter. Mobile homes will be damaged or destroyed. 
           Damage to roofs, windows, and vehicles will occur.  Tree 
           damage is likely.

* Locations impacted include...
  Bryans Corner and Balko. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

TAKE COVER NOW! Move to a basement or an interior room on the lowest
floor of a sturdy building. Avoid windows. If you are outdoors, in a
mobile home, or in a vehicle, move to the closest substantial shelter
and protect yourself from flying debris.

&&

LAT...LON 3655 10055 3634 10101 3642 10109 3644 10109
      3650 10102 3650 10095 3656 10096 3671 10079
TIME...MOT...LOC 0246Z 229DEG 35KT 3642 10098 

TORNADO...RADAR INDICATED
MAX HAIL SIZE...<.75 IN

$$

Ward
2 follow-up statements
202 
WWUS54 KAMA 130300
SVSAMA

Severe Weather Statement
National Weather Service Amarillo TX
900 PM CST Mon Dec 12 2022

OKC007-TXC357-130330-
/O.CON.KAMA.TO.W.0009.000000T0000Z-221213T0330Z/
Beaver OK-Ochiltree TX-
900 PM CST Mon Dec 12 2022

...A TORNADO WARNING REMAINS IN EFFECT UNTIL 930 PM CST FOR
SOUTHWESTERN BEAVER AND NORTH CENTRAL OCHILTREE COUNTIES...
    
At 900 PM CST, a severe thunderstorm capable of producing a tornado
was located 7 miles south of Bryans Corner, or 8 miles north of
Perryton, moving northeast at 40 mph.

HAZARD...Tornado and quarter size hail.

SOURCE...Radar indicated rotation.

IMPACT...Flying debris will be dangerous to those caught without 
         shelter. Mobile homes will be damaged or destroyed. Damage 
         to roofs, windows, and vehicles will occur.  Tree damage is 
         likely.

Locations impacted include...
Bryans Corner and Balko. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

TAKE COVER NOW! Move to a basement or an interior room on the lowest
floor of a sturdy building. Avoid windows. If you are outdoors, in a
mobile home, or in a vehicle, move to the closest substantial shelter
and protect yourself from flying debris.

&&

LAT...LON 3655 10055 3641 10086 3644 10093 3650 10095
      3656 10096 3671 10079
TIME...MOT...LOC 0300Z 229DEG 35KT 3651 10085 

TORNADO...RADAR INDICATED
MAX HAIL SIZE...1.00IN

$$

Ward
124 
WWUS54 KAMA 130312
SVSAMA

Severe Weather Statement
National Weather Service Amarillo TX
912 PM CST Mon Dec 12 2022

TXC357-130322-
/O.CAN.KAMA.TO.W.0009.000000T0000Z-221213T0330Z/
Ochiltree TX-
912 PM CST Mon Dec 12 2022

...THE TORNADO WARNING FOR NORTH CENTRAL OCHILTREE COUNTY IS
CANCELLED...
    
The tornadic thunderstorm which prompted the warning has moved out 
of the warned area. Therefore, the warning has been cancelled.

A Tornado Watch remains in effect until 100 AM CST for the Panhandle
of Oklahoma.

LAT...LON 3655 10055 3650 10068 3650 10081 3652 10084
      3658 10084 3669 10076
TIME...MOT...LOC 0312Z 229DEG 35KT 3659 10074 

$$

OKC007-130330-
/O.CON.KAMA.TO.W.0009.000000T0000Z-221213T0330Z/
Beaver OK-
912 PM CST Mon Dec 12 2022

...A TORNADO WARNING REMAINS IN EFFECT UNTIL 930 PM CST FOR
SOUTHWESTERN BEAVER COUNTY...
    
At 912 PM CST, a severe thunderstorm capable of producing a tornado
was located 4 miles southwest of Balko, or 14 miles north of
Perryton, moving northeast at 40 mph.

HAZARD...Tornado and quarter size hail.

SOURCE...Radar indicated rotation.

IMPACT...Flying debris will be dangerous to those caught without 
         shelter. Mobile homes will be damaged or destroyed. Damage 
         to roofs, windows, and vehicles will occur.  Tree damage is 
         likely.

Locations impacted include...
Balko.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

TAKE COVER NOW! Move to a basement or an interior room on the lowest
floor of a sturdy building. Avoid windows. If you are outdoors, in a
mobile home, or in a vehicle, move to the closest substantial shelter
and protect yourself from flying debris.

&&

LAT...LON 3655 10055 3650 10068 3650 10081 3652 10084
      3658 10084 3669 10076
TIME...MOT...LOC 0312Z 229DEG 35KT 3659 10074 

TORNADO...RADAR INDICATED
MAX HAIL SIZE...1.00IN

$$

Ward

What forecasters said that day

The local office's own words before this tornado warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Amarillo, TX wrote its last area forecast discussion before this tornado warning went out at Dec 12, 5:07 PM CST, 3 hours 39 minutes earlier.

Area forecast discussion, Dec 12, 5:07 PM CST, 3 hours 39 minutes before
Area Forecast Discussion
National Weather Service Amarillo TX
507 PM CST Mon Dec 12 2022

...New AVIATION...

.SHORT TERM ...
(This evening through Tuesday night)
Issued at 210 PM CST Mon Dec 12 2022

Thunderstorm potential is the main thing in the short term. Some
timing issues are starting to arise, and while we are slowly
clearing out this may be a later event than originally
anticipated. Severe weather still looks possible across the far
eastern parts of the combined Panhandles. Wind and hail are the
main threats, but still cannot completely rule out a small chance
for a tornado. That said, the latter threat appears to be better
east of the Panhandles. If trends keep up, all severe threats may
be east of the Panhandles depending on when/where storms
initiate.

Water vapor as of 20Z shows our H5 closed low centered over the
Great Basin area. Not seeing much for lee cyclogenesis yet on
surface observations and this is somewhat concerning for
initiation. We are going to need that trough axis to swing through
to get storms to initiate, but we are waiting for the upper level
support to arrive as well. CAMs and short term guidance suggest
wind speeds will not reflect this trough axis until tonight around
9pm. This means we will have a very brief window for discrete
thunderstorms which could potential have a tornado threat if they
are surface-based, but that is looking less and less likely at
this time. We have a lot of shear today, and this could make up
for the lack of instability. However, the storms may not be in the
Panhandles for more than 2 hours, but there does appear to be
around 100-300 m2/s2 of 0-1km helicity. If an updraft can get
going and ingest this low level helicity we could potentially see
a tornado. That said, we may not have enough time before
convection gets east of the area. Storm mode appears to go linear
quickly and gets going east of the Panhandles, so we could
briefly see a QLCS type hazard for quick spin-ups along the
leading edge of this line. But again, timing issues are starting
to lower confidence for thunderstorm potential. We will continue
to monitor and may send an updated mesoscale discussion if needed.

For Tuesday, we will have another breezy day across the
Panhandles, but fortunately fire weather conditions do not look
overly impressive. We could see a window where elevated conditions
may arise in the afternoon, but confidence for this to occur is
low. Tomorrow is also the start of our "cool down", and highs may
be right around normal for this time of year, but this may be the
last day of near normal temperatures for a while.

Guerrero

&&

.LONG TERM ...
(Wednesday through next Sunday)
Issued at 1223 PM CST Mon Dec 12 2022

For the latter half of the work week, the upper level low will
dance around the northern Great Plains from Nebraska through Iowa
and Wisconsin before crossing the Great Lakes region for the
weekend. This will leave the Panhandles in northwest flow through
the end of the week. There are some variations in the depth of
troughing for the weekend that upper level flow may turn more
zonal than northwesterly. By Sunday, long range models show a system
coming onshore in the Pacific as well as a system dropping down
into the Intermountain West from Canada. At the surface, midweek
starts off in a post cold front environment and the cold air will
just continue to pour in from the north through the end of the
week. This will bring temps on a downward trend through Friday. It
is finally over the weekend when the flow pattern changes enough
to allow for surface winds to become westerly to southerly and WAA
can start to warm up the Panhandles at the end of the weekend.

Beat

&&

.AVIATION...
(00Z TAFS)
Issued at 459 PM CST Mon Dec 12 2022

VFR conditions are expected to prevail through the 00Z TAF period
for all three terminals. Some fog may be lingering in the far
eastern portions of the Panhandles at the start of this period.
However, dry air will be moving in from the west behind a frontal
boundary of sorts and clear skies out. This will also turn winds
more to the west, winds will be staying up in the 15 to 20 kts
range with higher gusts possible.

36

&&

.PRELIMINARY POINT TEMPS/POPS...
Amarillo TX                33  51  21  46 /  10   0   0   0
Beaver OK                  34  52  21  45 /  40   0   0   0
Boise City OK              26  47  16  43 /  10   0   0   0
Borger TX                  37  54  23  47 /  20   0   0   0
Boys Ranch TX              32  52  19  47 /   0   0   0   0
Canyon TX                  31  51  21  47 /   0   0   0   0
Clarendon TX               36  53  25  47 /  30   0   0   0
Dalhart TX                 27  49  16  45 /   0   0   0   0
Guymon OK                  30  50  18  44 /  10   0   0   0
Hereford TX                31  51  21  49 /   0   0   0   0
Lipscomb TX                36  53  22  46 /  60   0   0   0
Pampa TX                   35  52  23  45 /  30   0   0   0
Shamrock TX                38  55  26  47 /  70   0   0   0
Wellington TX              40  57  27  48 /  70   0   0   0

&&

.AMA WATCHES/WARNINGS/ADVISORIES...
TX...None.
OK...None.
&&

SHORT TERM...24
LONG TERM....24
AVIATION...36
Hazardous weather outlook, Dec 12, 2:30 PM CST, 6 hours 16 minutes before
Hazardous Weather Outlook
National Weather Service Amarillo TX
230 PM CST Mon Dec 12 2022

OKZ001>003-TXZ001>020-317-130830-
Cimarron-Texas-Beaver-Dallam-Sherman-Hansford-Ochiltree-Lipscomb-
Hartley-Moore-Hutchinson-Roberts-Hemphill-Oldham-Potter-Carson-
Gray-Wheeler-Deaf Smith-Randall-Armstrong-Donley-Collingsworth-
Palo Duro Canyon-
230 PM CST Mon Dec 12 2022

This Hazardous Weather Outlook is for the Texas and Oklahoma
Panhandles.

.DAY ONE...This Afternoon and Tonight.

Thunderstorms are possible tonight across the eastern half of the
Oklahoma and Texas Panhandles. If storms develop, a few may become
severe with damaging winds and large hail the primary hazards.
However, an isolated tornado cannot be completely ruled out.

.DAYS TWO THROUGH SEVEN...Tuesday through Sunday.

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Limited spotter activation may become necessary tonight.

In the hours before

Special weather statement, Dec 12, 6:34 PM CST, 2 hours 12 minutes before
Special Weather Statement
National Weather Service Amarillo TX
634 PM CST Mon Dec 12 2022

OKZ002-130100-
Texas OK-
634 PM CST Mon Dec 12 2022

...A strong thunderstorm will impact portions of north central Texas
County through 700 PM CST...

At 633 PM CST, Doppler radar was tracking a strong thunderstorm 11
miles northeast of Hough, or 12 miles south of Feterita, moving
northeast at 45 mph.

HAZARD...Wind gusts up to 50 mph and half inch hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible.

This storm will remain over mainly rural areas of north central Texas
County.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

&&

LAT...LON 3686 10136 3696 10154 3700 10152 3699 10123
TIME...MOT...LOC 0033Z 208DEG 40KT 3698 10140

MAX HAIL SIZE...0.50 IN
MAX WIND GUST...50 MPH

Ward
Special weather statement, Dec 12, 7:36 PM CST, 1 hour 10 minutes before
Special Weather Statement
National Weather Service Amarillo TX
736 PM CST Mon Dec 12 2022

TXZ003>005-008-009-130215-
Hutchinson TX-Ochiltree TX-Roberts TX-Hansford TX-Lipscomb TX-
736 PM CST Mon Dec 12 2022

...A strong thunderstorm will impact portions of northwestern
Lipscomb, northeastern Hutchinson, southeastern Hansford,
northwestern Roberts and Ochiltree Counties through 815 PM CST...

At 735 PM CST, Doppler radar was tracking a strong thunderstorm 10
miles southeast of Waka, or 15 miles east of Spearman, moving
northeast at 55 mph.

HAZARD...Wind gusts up to 55 mph and penny size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible.

Locations impacted include...
Perryton, Spearman, Booker, Waka and Farnsworth.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

&&

LAT...LON 3604 10091 3601 10113 3619 10124 3650 10107
      3650 10048 3648 10039
TIME...MOT...LOC 0135Z 222DEG 55KT 3618 10092

MAX HAIL SIZE...0.75 IN
MAX WIND GUST...50 MPH

Ward

The office that day

Everything else NWS Amarillo, TX issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Dec 12, 7:36 PM CSTSpecial Weather StatementAMAOchiltree39 min
Dec 12, 7:52 PM CSTSevere Thunderstorm WarningAMALipscomb, Ochiltree53 min
Dec 12, 7:54 PM CSTTornado WarningAMAOchiltree18 min
Dec 12, 8:18 PM CSTSevere Thunderstorm WarningAMAHansford, Ochiltree57 min
Dec 12, 9:35 PM CSTSpecial Weather StatementAMAArmstrong25 min
Dec 12, 9:50 PM CSTSevere Thunderstorm WarningAMAArmstrong, Carson, Donley, Gray40 min
Dec 12, 10:20 PM CSTSevere Thunderstorm WarningAMAGray, Hemphill, Lipscomb, Roberts, Wheeler55 min
Dec 12, 10:31 PM CSTSpecial Weather StatementAMACollingsworth, Donley29 min
Dec 12, 10:41 PM CSTSevere Thunderstorm WarningAMACollingsworth, Donley, Gray, Wheeler64 min
Dec 12, 11:18 PM CSTSpecial Weather StatementAMAHemphill, Wheeler27 min
Dec 12, 11:38 PM CSTSpecial Weather StatementAMACollingsworth37 min
Dec 12, 6:34 PM CSTSpecial Weather StatementAMATexas26 min
Dec 12, 8:38 PM CSTTornado WarningAMABeaver52 min
Dec 12, 9:01 PM CSTTornado WarningAMABeaver44 min
Dec 12, 9:14 PM CSTTornado WarningAMABeaver46 min
Dec 12, 9:39 PM CSTTornado WarningAMABeaver55 min
Dec 12, 11:14 PM CSTSpecial Weather StatementAMABeaver46 min

Nearby

Tornado Warnings in Texas, 2022Tornado Warnings in Oklahoma, 2022Every tornado warning in 2022Tornadoes in 2022

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.